How self-medication harms you?
We often pop pills for common ailments like fever, colds, cough and headache, without bothering to consult a doctor . Self-medication, even for minor ailments, could lead to medical complications. A large number of potent drugs such as pain relievers, cough remedies, anti-allergies , laxatives, antibiotics, antacids and vitamins are sold over-the-counter (OTC). Selfmedication with OTC medicines could cause allergy, habituation, and addiction. For example, excessive use of vitamins can cause hypervitaminosis , or vitamin poisoning. Antimicrobial resistance is a worldwide problem, particularly in India where antibiotics are often available without a prescription.
The risks that are associated with self-medication include:
1. Inaccurate diagnosis
Not all headaches are just mere headaches, so taking an over-the-counter-drug that soothes headache might not actually be the solution to the problem. At most times, when you eventually realise that you need to go the hospital, the underlying cause of the headache might have progressed to an advance stage.
2. Masking the symptoms of a serious condition
Over-the-counter-drugs might have the capacity of relieving pains temporarily. As a result, they can only hide the real problem that needs to be dealt with from the root. You should not be experiencing headaches, shoulder pain, stomach pain or back pain regularly. Even when you feel better after taking a painkiller, have you sit to ask yourself, why did the pain resurfaces so soon? My advice is that you should consult a doctor and save yourself some hassles and effect of self medication.
3. Risk of abuse and addiction
Since it is so easy to purchase an over-the-counter-drug, users may completely rely on them and reach out to them whenever they are experiencing any discomfort. Also like i stated earlier, the right dosage is often overlooked which can lead to an abuse of the drug and a possible addiction.
4. Accidental overdose
Accidental overdose occurs when a user consumes more than the recommended medical dosage. Some people may be more sensitive to certain medications, so a dose that is still within the range of acceptable medical use may be too much for them. This can eventually result in toxicity, which may lead to death.
5. Delaying medical advice
Delayed diagnosis for a serious health condition.
6. Using inappropriate medications that cause side effects
Inappropriate self-medication with metronidazole and irrational dispensing of co-trimexzole delayed the diagnosis and led to grave consequences.
7. Inaccurate dosage that leads to accidental overdose
8. Mixing medications that are not safe to mix, which may result in legal costs or health concerns
In the worst-case scenario, self-medicating can lead to severe health conditions or even death.
Medicines are substances that have varied effects on your system, many of them being undesirable. A doctor, only after having studied so extensively, becomes capable of assessing your body and the risks and benefits involved in offering medication. So, the job of prescribing a medicine is best left to him.